Alert archive / Louisiana / Tornado Warnings in 2008

Tornado Warning 79, NWS Lake Charles, LA

September 12, 2008Saint Landry Parish, Louisiana

NWS Lake Charles, LA issued this tornado warning at Sep 12, 2008, 6:33 AM CDT for Saint Landry Parish, Louisiana. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 12, 2008, 6:33 AM CDT (11:33 UTC)
Expired
Sep 12, 2008, 7:00 AM CDT
In force
27 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon

County Saint Landry Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 12, 3:52 AM CDTTornado WatchSPC9 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 11.6 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2008-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2008-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1524 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLCH 121133
TORLCH
LAC097-121200-
/O.NEW.KLCH.TO.W.0079.080912T1133Z-080912T1200Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
633 AM CDT FRI SEP 12 2008

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* TORNADO WARNING FOR...
  ST. LANDRY PARISH IN CENTRAL LOUISIANA...
  THIS INCLUDES...OPELOUSAS...LEONVILLE...

* UNTIL 700 AM CDT

* AT 633 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 8 MILES
  SOUTHEAST OF PORT BARRE...OR ABOUT 6 MILES SOUTHWEST OF KROTZ
  SPRINGS...MOVING NORTHWEST AT 50 MPH.

* THE TORNADO WILL BE NEAR...
  WASHINGTON AND 6 MILES NORTHEAST OF OPELOUSAS BY 645 AM CDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A SMALL INTERIOR ROOM.
GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE...SEEK
SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR
ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND
ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 PM CDT FRIDAY AFTERNOON
FOR SOUTHWESTERN LOUISIANA.

LAT...LON 3041 9188 3057 9220 3065 9220 3067 9218
      3068 9216 3069 9216 3077 9217 3080 9221
      3085 9220 3085 9218 3056 9176
TIME...MOT...LOC 1133Z 123DEG 41KT 3054 9191

$$

LANDRENEAU

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this tornado warning went out at Sep 12, 5:11 AM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, Sep 12, 5:11 AM CDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
511 AM CDT FRI SEP 12 2008

...DANGEROUS HURRICANE IKE CONTINUES TOWARDS THE UPPER TEXAS
COAST...
...POTENTIALLY DEVASTATING STORM SURGE EXPECTED...

.DISCUSSION...

HURRICANE IKE CONTINUES MOVING TOWARDS THE TEXAS COAST THIS
MORNING WITH THE CLOUD SHIELD OF THE HURRICANE COVERING THE ENTIRE
GULF OF MEXICO. IKE CONTINUES TO BE A VERY LARGE HURRICANE WITH
TROPICAL STORM FORCE WINDS EXTENDING OUTWARD UP TO 275 MILES FROM
THE CENTER. THIS WINDS ARE ALREADY AFFECTING THE COASTAL WATERS
AND SOUTHEAST LOUISIANA...AND WILL SPREAD INTO SOUTH-CENTRAL AND
SOUTHWEST LOUISIANA DURING THE MORNING HOURS. BASED ON LATEST
WIND RADII HAVE EXPANDED HURRICANE WIND WARNING INTO THE LAKES
REGION OF SOUTHEAST TEXAS AND BEAUREGARD PARISH...WITH TROPICAL
STORM WIND WARNING REMAINING IN PLACE. TROPICAL STORM CONDITIONS
ARE EXPECTED OVER THE ENTIRE FORECAST AREA BY LATER THIS
AFTERNOON...WITH HURRICANE CONDITIONS LIKELY ALONG THE COAST AND
IN THE HURRICANE WIND WARNING AREAS THIS EVENING THROUGH TONIGHT.

SPC HAS PLACED PORTIONS OF CENTRAL AND SOUTH-CENTRAL LOUISIANA IN A
TORNADO WATCH THROUGH 1 PM. OUTER RAIN BANDS ASSOCIATED WITH IKE
ARE CURRENTLY MOVING ACROSS THE FORECAST AREA...AND TORNADOES WILL
BECOME INCREASINGLY LIKELY OVER THE WATCH AREA AS THE MORNING
WEARS ON. EXPECTED A TORNADO THREAT ACROSS THE ENTIRE CWA BY THIS
AFTERNOON.

SLOSH MODEL CONTINUES TO PAINT A FRIGHTENING STORM SURGE
SCENARIO FOR THE SOUTHEAST TEXAS AND SOUTHWEST LOUISIANA COASTAL
AREAS WITH UP TO A 20 FOOT STORM SURGE POSSIBLE ALONG THE
JEFFERSON COUNTY COAST AND POTENTIALLY HIGHER LEVELS AROUND
SABINE LAKE. THESE UNUSUALLY HIGH VALUES FOR A CATEGORY 2
HURRICANE ARE DUE TO THE LARGE WINDFIELD ASSOCIATED WITH IKE. WE
CANNOT STRESS ENOUGH THE EXTREME DANGER OF REMAINING ANYWHERE NEAR
THE COASTAL LAKES...BAYS...AND COAST DURING THIS HURRICANE.

&&

.AVIATION...

GUSTY WINDS ALREADY BEGINNING TO AFFECT ALL TERMINALS AS HURRICANE
IKE MOVES CLOSER TO THE REGION. WINDS WILL INCREASE THIS MORNING
WITH TROPICAL STORM CONDITIONS EXPECTED AT TAF SITES BY THIS
AFTERNOON. IFR VISIBILITIES AND CEILINGS CAN BE EXPECTED WITH
EXTREME TURBULENCE.

&&

.MARINE...

TROPICAL STORM CONDITIONS ARE NOW OCCURRING OVER MUCH OF THE
COASTAL WATERS WITH BUOY 42035 REPORTING GUSTS OF 35 KNOTS AND
SEAS OF 12 FEET. WINDS AND SEAS WILL INCREASE FURTHER WITH
HURRICANE CONDITIONS EXPECTED OVER THE GULF WATERS LATER TODAY
INTO TONIGHT. SEAS COULD REACH UP TO 35 FEET IN THE OUTER COASTAL
WATERS. ALL CRAFT SHOULD OBVIOUSLY REMAIN IN PORT.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  85  79  82  77  85 /  70 100 100  70  60
KBPT  87  80  82  78  85 /  70 100 100  70  60
KAEX  86  77  84  76  86 /  50 100 100  70  60
KLFT  85  78  83  76  87 /  50 100 100  50  60

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...TROPICAL STORM WIND WARNING UNTIL 3 PM CDT SATURDAY FOR THE
     FOLLOWING ZONES: ACADIA...ALLEN...AVOYELLES...EVANGELINE...
     JEFFERSON DAVIS...LAFAYETTE...LOWER ST. MARTIN...RAPIDES...
     ST. LANDRY...UPPER ST. MARTIN...VERNON.

     FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR THE FOLLOWING
     ZONES: ACADIA...ALLEN...AVOYELLES...BEAUREGARD...
     CALCASIEU...CAMERON...EVANGELINE...IBERIA...JEFFERSON
     DAVIS...LAFAYETTE...LOWER ST. MARTIN...RAPIDES...ST.
     LANDRY...ST. MARY...UPPER ST. MARTIN...VERMILION...VERNON.

     HURRICANE WIND WARNING UNTIL 3 PM CDT SATURDAY FOR THE FOLLOWING
     ZONES: BEAUREGARD...CALCASIEU.

     HURRICANE WARNING FOR THE FOLLOWING ZONES: CAMERON...IBERIA...
     ST. MARY...VERMILION.

TX...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR THE FOLLOWING
     ZONES: HARDIN...JASPER...JEFFERSON...NEWTON...ORANGE...
     TYLER.

     HURRICANE WIND WARNING UNTIL 3 PM CDT SATURDAY FOR THE FOLLOWING
     ZONES: HARDIN...JASPER...NEWTON...ORANGE...TYLER.

     HURRICANE WARNING FOR THE FOLLOWING ZONES: JEFFERSON.

GM...HURRICANE WARNING FOR THE FOLLOWING ZONES: COASTAL WATERS FROM
     CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM...COASTAL WATERS
     FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM...COASTAL
     WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
     LA OUT 20 NM...WATERS FROM CAMERON, LA TO HIGH ISLAND, TX
     EXTENDING FROM 20 NM TO 60 NM...WATERS FROM INTRACOASTAL
     CITY, LA TO CAMERON, LA EXTENDING FROM 20 NM TO 60 NM...
     WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
     LA EXTENDING FROM 20 NM TO 60 NM.

&&

SHAMBURGER
Hazardous weather outlook, Sep 12, 6:09 AM CDT, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
609 AM CDT FRI SEP 12 2008

GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182-
201-215-216-131115-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
609 AM CDT FRI SEP 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

HURRICANE IKE WILL CONTINUE TO MOVE TOWARDS THE UPPER TEXAS COAST
TODAY AND IS EXPECTED TO MAKE LANDFALL NEAR GALVESTON TONIGHT.
TROPICAL STORM FORCE WINDS OF 40 MPH OR HIGHER ARE EXPECTED TO
SPREAD ACROSS ALL OF SOUTHEAST TEXAS AND SOUTHWEST LOUISIANA BY
THIS AFTERNOON. HURRICANE FORCE WINDS OF 75 MPH OR HIGHER ARE
EXPECTED ACROSS ALL OF SOUTHEAST TEXAS AND PORTIONS OF SOUTHWEST
LOUISIANA ALONG AND SOUTH OF A LINE FROM DERIDDER TO LAKE CHARLES
TO GRAND CHENIER LATER TODAY INTO TONIGHT.

MAJOR STORM SURGE FLOODING WILL BE SIGNIFICANT TO DEVASTATING IN
MANY AREAS...WITH A 20 TO 25 FOOT STORM SURGE EXPECTED ALONG THE
JEFFERSON COUNTY COAST AND AROUND SABINE LAKE...AND SLIGHTLY
LESSER VALUES ALONG THE CAMERON PARISH COAST AND AROUND VERMILION
BAY.

TORNADOES WILL BE POSSIBLE ACROSS ALL AREAS TODAY THROUGH
SATURDAY. INLAND FLOODING WILL ALSO BE LIKELY WHERE ANY PERSISTENT
RAIN BANDS SET UP ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HURRICANE IKE WILL MOVE NORTHWARD AWAY FROM THE REGION ON
SATURDAY...WITH RAIN CHANCES DIMINISHING FROM SUNDAY THROUGH
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TODAY INTO TOMORROW.

SHAMBURGER

In the hours before

Local storm report, Sep 12, 5:12 AM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
512 AM CDT FRI SEP 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 AM     STORM SURGE      SABINE PASS             29.73N 93.89W
09/12/2008  E0.00 FT         JEFFERSON          TX   COAST GUARD

            STORM SURGE REPORTED GOING OVER DOCKS AT SABINE PASS
            BEHIND GOAT ISLAND ON THE WEST SIDE.

&&

SHAMBURGER
Local storm report, Sep 12, 5:15 AM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
515 AM CDT FRI SEP 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 AM     STORM SURGE      1 S CAMERON             29.78N 93.30W
09/12/2008  M5.46 FT         CAMERON            LA   OFFICIAL NWS OBS

            CAMERON NOS TIDE GAGE MEASURED 5.46 FEET TIDE LEVEL.

&&

SHAMBURGER
Local storm report, Sep 12, 5:17 AM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LAKE CHARLES LA
517 AM CDT FRI SEP 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 AM     STORM SURGE      SABINE PASS             29.73N 93.89W
09/12/2008  E4.54 FT         JEFFERSON          TX   COAST GUARD

            STORM SURGE REPORTED GOING OVER DOCKS AT SABINE PASS
            BEHIND GOAT ISLAND ON THE WEST SIDE. SABINE PASS NOS TIDE
            GAGE MEASURED 4.54 FEET TIDE LEVEL.

&&

SHAMBURGER
Local storm report, Sep 12, 5:20 AM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
520 AM CDT FRI SEP 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 AM     STORM SURGE      14 SE BURNS POINT       29.45N 91.34W
09/12/2008  M4.90 FT         GMZ455             LA   OFFICIAL NWS OBS

            AMERADA PASS NOS TIDE GAGE MEASURED 4.90 FOOT TIDE LEVEL.

&&

SHAMBURGER
Local storm report, Sep 12, 5:25 AM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
525 AM CDT FRI SEP 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 AM     STORM SURGE      CAMERON                 29.80N 93.30W
09/12/2008  E4.00 FT         CAMERON            LA   EMERGENCY MNGR

            CAMERON PARISH EMERGENCY MANAGER REPORTS 4 FEET OF WATER
            COVERING ROAD IN FRONT OF THE CAMERON COURTHOUSE.

&&

SHAMBURGER
Local storm report, Sep 12, 6:20 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LAKE CHARLES LA
620 AM CDT FRI SEP 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 AM     STORM SURGE      SABINE PASS             29.73N 93.89W
09/12/2008  E4.54 FT         JEFFERSON          TX   COAST GUARD

            STORM SURGE REPORTED GOING OVER DOCKS AT SABINE PASS
            BEHIND GOAT ISLAND ON THE WEST SIDE. SABINE PASS NOS TIDE
            GAGE MEASURED 4.54 FEET TIDE LEVEL.

0515 AM     STORM SURGE      1 S CAMERON             29.78N 93.30W
09/12/2008  M5.46 FT         CAMERON            LA   OFFICIAL NWS OBS

            CAMERON NOS TIDE GAGE MEASURED 5.46 FEET TIDE LEVEL.

0517 AM     STORM SURGE      14 SE BURNS POINT       29.45N 91.34W
09/12/2008  M4.90 FT         GMZ455             LA   OFFICIAL NWS OBS

            AMERADA PASS NOS TIDE GAGE MEASURED 4.90 FOOT TIDE LEVEL.

0525 AM     STORM SURGE      CAMERON                 29.80N 93.30W
09/12/2008  E4.00 FT         CAMERON            LA   EMERGENCY MNGR

            CAMERON PARISH EMERGENCY MANAGER REPORTS 4 FEET OF WATER
            COVERING ROAD IN FRONT OF THE CAMERON COURTHOUSE.

&&

SHAMBURGER

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 6:03 AM CDTTornado WarningLCHSaint Landry, Saint Martin27 min
Sep 12, 4:38 PM CDTTornado WarningLCHAllen, Evangeline, Rapides, Vernon37 min
Sep 12, 4:38 PM CDTTornado WarningLCHAcadia, Allen, Jefferson Davis, Vermilion37 min
Sep 12, 4:39 PM CDTTornado WarningLCHAcadia, Cameron, Jefferson Davis, Vermilion36 min
Sep 12, 5:16 PM CDTTornado WarningLCHIberia, Lafayette, Saint Martin, St. Mary, Vermilion29 min
Sep 12, 5:25 PM CDTTornado WarningLCHVernon35 min
Sep 12, 5:38 PM CDTTornado WarningLCHAcadia, Evangeline, Lafayette, Saint Landry, Saint Martin, Vermilion37 min
Sep 12, 5:48 PM CDTTornado WarningLCHIberia, Lafayette, Saint Martin, St. Mary, Vermilion27 min
Sep 12, 5:55 PM CDTTornado WarningLCHIberia, Saint Martin, St. Mary35 min
Sep 12, 6:24 PM CDTTornado WarningLCHAcadia, Evangeline, Lafayette, Saint Landry, Saint Martin36 min
Sep 12, 6:36 PM CDTTornado WarningLCHSaint Landry, Saint Martin24 min
Sep 12, 6:45 PM CDTTornado WarningLCHAllen, Evangeline, Rapides, Vernon30 min

Nearby

Tornado Warnings in Louisiana, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.